Alert archive / Minnesota / River Flood Warnings in 2022

River Flood Warning 1, NWS Twin Cities, MN

March 23, 2022Redwood County, Minnesota

NWS Twin Cities, MN issued this river flood warning at Mar 23, 2022, 7:45 AM CDT for Redwood County, Minnesota. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
Mar 23, 2022, 7:45 AM CDT (12:45 UTC)
Expired
Mar 23, 2022, 9:18 PM CDT
In force
14 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
Minor

County Redwood County, MN

The radar

The Minneapolis radar (KMPX), 137 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Redwood River at Redwood Falls (RWDM5). The gauge peaked at 6.12 ft at Mar 23, 2022, 6:00 AM CDT.

actionminormoderatemajor5101503/2303/2403/25
Action stage
5 ft
Minor stage
6 ft
Moderate stage
15 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05316500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

613 
WGUS43 KMPX 231245
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
745 AM CDT Wed Mar 23 2022

...The National Weather Service in the Twin Cities has issued a 
Flood Warning for the following rivers in Minnesota...

  Redwood River near Redwood Falls affecting Redwood County.

.An ice jam has formed on the west side of the river at the bridge 
and appears to extend around the river bend. The river is very close 
to breaching its banks.

For the REDWOOD RIVER...including Redwood Falls...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

MNC127-240045-
/O.NEW.KMPX.FL.W.0001.220323T1245Z-000000T0000Z/
/RWDM5.1.IJ.220323T0955Z.220324T0000Z.000000T0000Z.NO/
745 AM CDT Wed Mar 23 2022

...FLOOD WARNING FOR AN ICE JAM IN EFFECT FROM THIS MORNING UNTIL 
FURTHER NOTICE...

* WHAT...Minor flooding is forecast.

* WHERE...Redwood River near Redwood Falls.

* WHEN...From this morning until further notice.

* IMPACTS...At 6.0 feet, Low lying areas, mainly farmland, and some 
  roads along the river begin to experience flooding; bottom of 
  Swayback bridge

* ADDITIONAL DETAILS...
  - At 630 AM CDT Wednesday, the stage was 6.0 feet.
  - Forecast...The river is expected to rise above flood stage
    this morning and continue rising to 6.3 feet this evening.
    Additional rises are possible thereafter.
  - Flood stage is 6.0 feet.
  - Flood History...This crest compares to a previous crest of
    6.2 feet on 06/28/2010.

&&

LAT...LON 4457 9513 4455 9509 4452 9512 4450 9521
      4447 9527 4448 9546 4451 9546 4454 9536
      4455 9526 4454 9522 4456 9520 4456 9514

$$

CTG
1 follow-up statement
684 
WGUS83 KMPX 240218
FLSMPX

Flood Statement
National Weather Service Twin Cities/Chanhassen MN
918 PM CDT Wed Mar 23 2022

...The Flood Warning is cancelled for the following rivers in 
Minnesota...

  Redwood River near Redwood Falls affecting Redwood County.

.The ice jam which caused the rise into Flood Stage has partially 
broken up, with the stage decreasing to Action Stage.

MNC127-240330-
/O.CAN.KMPX.FL.W.0001.000000T0000Z-220324T0218Z/
/RWDM5.1.IJ.220323T0955Z.000000T0000Z.000000T0000Z.NO/
918 PM CDT Wed Mar 23 2022

...FLOOD WARNING FOR AN ICE JAM IS CANCELLED...

The Flood Warning is cancelled for
  the Redwood River near Redwood Falls.

* ADDITIONAL DETAILS...
  - At 830 PM CDT Wednesday, the stage was 5.4 feet.
  - Forecast...The river is expected to crest at 5.5 feet just
    after midnight tonight.


&&

LAT...LON 4457 9513 4455 9509 4452 9512 4450 9521
      4447 9527 4448 9546 4451 9546 4454 9536
      4455 9526 4454 9522 4456 9520 4456 9514

$$

TDH

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this river flood warning went out at Mar 23, 6:47 AM CDT, 58 minutes earlier.

Area forecast discussion, Mar 23, 6:47 AM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
647 AM CDT Wed Mar 23 2022

.UPDATE...
Issued at 634 AM CDT Wed Mar 23 2022

Updated for 12Z aviation discussion.

&&

.DISCUSSION...(Today through Tuesday)
Issued at 440 AM CDT Wed Mar 23 2022

KEY MESSAGES: (optional)

- Light wintry mix of rain and snow today

- Gusty winds Friday, along with another chance for snow.

Widespread light precipitation continues overnight, with light snow
across western and central Minnesota transitioning into a rain/snow
mix over the twin Cities metro and into southern and southeastern
Minnesota. Precipitation is expected to become more predominately
rain this morning after the sun rises and temperatures warm by a few
degrees. Any snowfall accumulations today are expected to remain
under one inch, and mainly be limited to grassy and elevated
surfaces. Precipitation will begin to taper of across western
Minnesota by late morning or early afternoon, and slowly end from
west to east through the afternoon and evening. Areas of drizzle
could continue into the overnight hours, but expect any measurable
precipitation over with by early Thursday morning. Temperatures will
warm back to more seasonable values on Thursday, with skies clearing
out during the afternoon.

Gusty winds and another chance for wintry precipitation come Friday,
when a strong shortwave develops and tracks a surface low along the
US/Canada border. Still low confidence in whether this will be a
mostly snow or mostly rain system, which will depend on how far
north the low tracks across Canada. QPF amounts look light with this
system so no impactful rain or snow is anticipated. Gusty northwest
winds will develop during the day on Friday after a cold front moves
through the area. Forecast soundings highlight the potential for wind
gusts around 40 mph across western Minnesota, which could lead to
some conditional travel impacts depending on the extent of any wintry
precipitation.

Dry and seasonably cool conditions are expected over the weekend and
into early next week. deterministic and ensemble solutions continue
to highlight a fairy organized system, over the Upper Midwest and
mid- Mississippi valley next Tuesday-Wednesday, which could bring
wintry weather to at least portions of the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 634 AM CDT Wed Mar 23 2022

IFR conditions are expected to prevail for much, if not all, of the
TAF period, particularly ceilings. Mostly MVFR visibility is expected
with the precipitation today, but brief periods of IFR can not be
ruled out during the heaviest rain or snow. Timing of p-type changes
will be difficult to pin down but all sites will experience the
changeover, or at least mixture, of rain/snow. Some minor slushy
accumulations, mainly on grassy areas, are likely due to the high
water content. However, accumulation on paved surfaces is not likely
due to higher temperatures of the ground. Winds will be generally
from the north in the 10-15kt range with gusts in the 20-30kt range.

KMSP...Ceilings will hover around the MVFR/IFR threshold to star the
period, but some slight degradation to more solidly IFR is expected
during the mid to late morning. MVFR snow early this morning will
transition to mostly rain with some snow mixed in by late morning.
precipitation will taper off during the afternoon, but ceilings will
likely remain borderline MVFR/IFR through the evening.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind NW 5-10 kts.
Fri...VFR. Wind NW 15G25 kts.
Sat...VFR. Wind NW 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...ETA
AVIATION...BPH
Hazardous weather outlook, Mar 23, 3:56 AM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
356 AM CDT Wed Mar 23 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
240900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
356 AM CDT Wed Mar 23 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

A wintry mix of rain and snow will lead to a light slushy
accumulation of snow. Accumulations are most likely on grass and
other non- road surfaces.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gusty winds are likely on Friday with wind gusts around 40 mph
possible.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

Nearby

River Flood Warnings in Minnesota, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.